Uniform asymptotic expansions in transport theory with small mean free paths, and the diffusion approximation

G. J. Habetler*, B. J. Matkowsky

*Corresponding author for this work

Research output: Contribution to journalArticle

101 Scopus citations

Abstract

We consider initial-boundary value and boundary value problems for transport equations in inhomogeneous media. We consider the case when the mean free path is small compared to typical lengths in the domain (e.g., the size of a reactor). Employing the boundary layer technique of matched asymptotic expansions, we derive a uniform asymptotic expansion of the solution of the problem. In so doing we find that in the interior of the domain, i.e., away from boundaries and away from the initial line, the leading term of the expansion satisfies a diffusion equation which is the basis of most computational work in reactor design. We also derive boundary conditions appropriate to the diffusion equation. Comparisons with existing results such as the asymptotic and P 1 diffusion theories, the PN approximation, and the extrapolated end point condition for these approximations are made. Finally the uniform validity of our expansions is proved, thus yielding the desired error estimates.

Original languageEnglish (US)
Pages (from-to)846-854
Number of pages9
JournalJournal of Mathematical Physics
Volume16
Issue number4
StatePublished - Dec 1 1974

ASJC Scopus subject areas

  • Statistical and Nonlinear Physics
  • Mathematical Physics

Fingerprint Dive into the research topics of 'Uniform asymptotic expansions in transport theory with small mean free paths, and the diffusion approximation'. Together they form a unique fingerprint.

  • Cite this